Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 8, 2016Cascade County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 8, 2016, 7:13 PM MDT for Cascade County, Montana. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2016, 7:13 PM MDT (01:13 UTC)
Expired
Aug 8, 2016, 8:00 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT

County Cascade County, MT

The radar

The Great Falls radar (KTFX), 41 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:21 PM MDTTSTM WND GST 4617 Sw Simms, MT46 MPH WIND GUST AT THE DOT SENSOR NEAR BOWMANS CORNER ON HIGHWAY 200.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS85 KTFX 090113
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 PM MDT MON AUG 8 2016
 
MTZ012-014-048-049-090200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
713 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE...
SOUTHEASTERN TETON AND EAST CENTRAL LEWIS AND CLARK COUNTIES UNTIL
800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES NORTH OF WOLF CREEK TO 17 MILES SOUTH
OF CASCADE. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CASCADE...SIMMS...BOWMANS CORNER AND TOWER ROCK STATE PARK. 

LAT...LON 4760 11215 4721 11120 4695 11168 4723 11223
TIME...MOT...LOC 0112Z 206DEG 18KT 4722 11211 4702 11171 

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:40 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 8, 5:40 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT MON AUG 8 2016

Aviation section updated

.DISCUSSION...
Tonight through Wednesday...An unstable southwesterly flow aloft
will reside over the region tonight. Expect scattered
thunderstorms to develop mainly north of Dillon to Big Sky line
this afternoon and gradually move northeastward through the
evening. An isolated strong/severe storm will be possible. On
Tuesday, an upper level low will move into western MT by late in
the day. Expect another round of storms to move from south to
north through the region. There is a better chance for severe
storms on Tue with the dynamics/instability a bit stronger. On
Wednesday, the upper level low pulls slowly north into Canada.
There will be a small chance for a thunderstorm, mainly near the
Canadian border. It will be a bit breezy/windy on Wednesday,
especially over North Central MT in the wake of the departing
upper level low. Temperatures will cool a few degrees each day for
Tue and Wed, with highs around 80 on Tue cooling to the upper 60s
and mid 70s for Wed. Brusda

WEDNESDAY NIGHT THROUGH MONDAY...Forecast models are generally
consistent with the overall pattern solution and timing of features
during this period. The scattered showers and thunderstorms will
decrease Wednesday night as the low pressure center of an upper
level trough moves northeast of the forecast area. The trough itself
will be slower to exit the area, leaving the area under a somewhat
moist and unsettled northwesterly flow aloft Thursday through
Friday. Instability will be weak during this time, but forecast
models are hinting at a minimum of isolated shower/thunderstorm
activity, so have increased pops generally to a slight chance across
North Central Montana where upslope influence will be the greatest.
A ridge of high pressure will then move into the area for Saturday
into Sunday, which will keep the area dry. Similar to last night's
model runs, Another upper level trough is forecast to move into the
Pacific Northwest Sunday into Monday, putting the area under a more
unstable southwesterly flow aloft. However, the forecast models
disagree on shower/storm potential. The ECMWF keeps the area
generally dry, and the GFS moves some isolated showers/storms over
North Central Montana. With neither model showing anything
significant, have increased pops a bit, but will monitor future
model runs for consistency before increasing them further. With high
pressure aloft moving into the area throughout the period,
temperatures will gradually warm from about 5 degrees below normal
on Thursday to around 5 degrees above normal by Sunday. However,
with the potential for clouds/storms into Monday, temperatures will
likely cool a few degrees over Sunday.  Coulston

&&

.AVIATION...
UPDATED 2340z.
Scattered thunderstorms will move northeast through the region this
evening. Main threat will be lightning...wind gusts near 30kts and
small hail. Expect a repeat of these conditions to develop after 20z
on Tue, the but storms could be stronger, with a severe storm
possible. VFR conditions will prevail outside of the thunderstorms.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  82  48  75 /  30  50  70  20
CTB  46  76  48  69 /  20  70  70  30
HLN  50  81  51  77 /  20  60  40  10
BZN  43  85  47  79 /  20  20  20  10
WEY  35  73  36  69 /  10  10  10   0
DLN  45  79  42  76 /  20  10  20  10
HVR  56  84  54  75 /  30  60  70  30
LWT  52  83  51  76 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR PORTIONS OF SOUTHWEST MT
FOR TUESDAY AFTERNOON AND EVENING.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 8, 5:49 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             13 S MARYSVILLE         46.56N 112.31W
08/08/2016  E1.25 INCH       LEWIS AND CLARK    MT   PUBLIC

            HALF DOLLAR SIZE HAIL FALLING NEAR MACDONALD PASS.

&&

BRUSDA
Special weather statement, Aug 8, 6:12 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT MON AUG 8 2016

MTZ014-090100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
612 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY UNTIL 700 PM MDT...

AT 612 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 17 MILES SOUTHWEST OF WOLF CREEK TO 13 MILES
NORTHWEST OF HELENA. MOVEMENT WAS NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WOLF CREEK...MARYSVILLE AND CANYON CREEK.

LAT...LON 4712 11219 4689 11179 4665 11215 4682 11243
TIME...MOT...LOC 0012Z 210DEG 21KT 4682 11233 4674 11222

KJ
Special weather statement, Aug 8, 6:37 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
637 PM MDT MON AUG 8 2016

MTZ012-014-048-090115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-
637 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CASCADE AND EAST
CENTRAL LEWIS AND CLARK COUNTIES UNTIL 715 PM MDT...

AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WOLF CREEK...OR 24 MILES SOUTHWEST OF CASCADE...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CASCADE...WOLF CREEK...CRAIG AND TOWER ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR HOLTER LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4681 11206 4697 11228 4746 11196 4723 11145
TIME...MOT...LOC 0036Z 213DEG 28KT 4702 11207

KJ
Local storm report, Aug 8, 6:41 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
641 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     8 SW WOLF CREEK         46.89N 112.11W
08/08/2016  M52 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            52 MPH WIND GUST AT THE DOT SENSOR NEAR SIEBEN FLATS ON
            INTERSTATE 15.

&&

BRUSDA
Special weather statement, Aug 8, 7:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 PM MDT MON AUG 8 2016

MTZ012-014-048-049-090200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
713 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE...
SOUTHEASTERN TETON AND EAST CENTRAL LEWIS AND CLARK COUNTIES UNTIL
800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES NORTH OF WOLF CREEK TO 17 MILES SOUTH
OF CASCADE. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CASCADE...SIMMS...BOWMANS CORNER AND TOWER ROCK STATE PARK.

LAT...LON 4760 11215 4721 11120 4695 11168 4723 11223
TIME...MOT...LOC 0112Z 206DEG 18KT 4722 11211 4702 11171

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:12 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
Aug 8, 6:37 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Aug 8, 7:32 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 8, 7:59 PM MDTSpecial Weather StatementTFXTeton46 min
Aug 8, 8:12 PM MDTSpecial Weather StatementTFXTeton48 min
Aug 8, 8:43 PM MDTSpecial Weather StatementTFXPondera, Teton47 min
Aug 8, 9:30 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 2:38 PM MDTSpecial Weather StatementTFXBroadwater22 min
Aug 9, 2:45 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Aug 9, 2:49 PM MDTSpecial Weather StatementTFXToole26 min
Aug 9, 3:37 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 9, 3:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Aug 9, 3:48 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 9, 3:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Aug 9, 3:56 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 9, 4:10 PM MDTSpecial Weather StatementTFXTeton50 min
Aug 9, 4:17 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 9, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Pondera, Teton33 min
Aug 9, 4:30 PM MDTSevere Thunderstorm WarningTFXCascade30 min
Aug 9, 4:46 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 4:57 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:01 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 5:02 PM MDTSpecial Weather StatementTFXTeton43 min
Aug 9, 5:27 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:34 PM MDTSpecial Weather StatementTFXCascade41 min
Aug 9, 5:37 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher23 min
Aug 9, 5:43 PM MDTSpecial Weather StatementTFXJudith Basin47 min
Aug 9, 5:45 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 5:52 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin38 min
Aug 9, 5:56 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Meagher49 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.